South Dakota, 2013

Hail and Damaging Wind in South Dakota, August 5, 2013

August 5, 2013 · NWS UNR · 3 events in 1 county or zone

A thunderstorm briefly became severe over northern portions of Rapid City, producing hail and strong wind gusts. Two to three inches of rain fell in less than an hour near the Rushmore Mall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northern portions of Rapid City, producing hail and strong wind gusts. Two to three inches of rain fell in less than an hour near the Rushmore Mall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 4:13 PM MST, 5 hours 4 minutes earlier.

Area forecast discussion, Aug 5, 4:13 PM MST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT MON AUG 5 2013

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 235 PM MDT MON AUG 5 2013

UPPER LEVEL ANALYSIS HAS NEAR ZONAL FLOW WITH SHORTWAVE TROF
CURRENTLY DIGGING INTO NORTHERN MONTANA. MONSOONAL MOISTURE
CONTINUES TO FLOW NORTH INTO THE CENTRAL ROCKIES AROUND THE
PERIPHERY OF THE UPPER RIDGE. SHOWERS AND STORMS ARE STARTING TO
FIRE OFF THE HIGHER TERRAIN OF THE ROCKIES...WITH ONE CELL PRESENT
ACROSS THE BLACK HILLS. AT THE SURFACE...WEAK CANADIAN HIGH IS
SLOWLY SHIFTING INTO THE EASTERN DAKOTAS. LIGHT NORTH TO NORTHEAST
WINDS HAVE BECOME MORE EAST TO SOUTHEAST THIS AFTERNOON.
TEMPERATURES ARE MAINLY IN THE LOWER 80S.

STRONG SHORTWAVE WILL SLIDE INTO EASTERN MONTANA LATE THIS
AFTERNOON OR EARLY EVENING...AND CROSS THE DAKOTAS OVERNIGHT.
THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS WESTERN
AREAS LATE THIS AFTERNOON INTO THIS EVENING. INCREASING SOUTHERLY
FLOW THIS EVENING WILL INCREASE LOW LEVEL SHEAR...RESULTING IN
ROTATING UPDRAFTS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS. SHOWERS AND STORMS SHOULD CONGEAL INTO A LARGE AREA OF
PRECIP OVER THE NORTHERN SOUTH DAKOTA PLAINS LATE TONIGHT...AND
STORMS WILL PUSH INTO SOUTH CENTRAL SD BY EARLY TUESDAY
MORNING...BEFORE EXITING THE AREA LATE TUESDAY MORNING.

QUIETER WEATHER IS EXPECTED TUESDAY BEHIND THE STORMS AND FRONTAL
BOUNDARY. COULD STILL SEE AN ISOLATED STORM OR TWO POP UP OVER
HIGHER TERRAIN DURING PEAK HEATING...BUT MOST AREAS WILL ENJOY
SUNNY SKIES AND HIGHS IN THE MID 70S TO MID 80S.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 235 PM MDT MON AUG 5 2013

AN UPPER LOW OVER MANITOBA/WESTERN ONTARIO AND AN UPPER
LEVEL RIDGE OVER THE WESTERN CONUS WILL RESULT IN A SERIES OF
DISTURBANCES CROSSING THE NORTHERN PLAINS FROM WEDNESDAY THROUGH
FRIDAY WITH DAILY CHANCES FOR TSRA. THE UPPER RIDGE WILL
THEN SHIFT EASTWARD TOWARD THE NORTHERN NORTHERN PLAINS RESULTING IN
WARMER TEMPERATURES FOR THE WEEKEND INTO EARLY NEXT WEEK.

&&

.AVAITION...FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING
ISSUED AT 513 PM MDT MON AUG 5 2013

STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE AREA FROM WEST TO EAST
THIS EVENING. AREAS OF MVFR/IFR CIGS MAY DEVELOP OVER CENTRAL SOUTH
DAKOTA LATE TONIGHT. GUSTY NORTHWEST WINDS WILL FOLLOW A COLD FRONT
ON TUESDAY MORNING.

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM...10
AVIATION...10
Hazardous weather outlook, Aug 5, 2:07 AM MST, 19 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
307 AM MDT MON AUG 5 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
307 AM MDT (407 AM CDT) MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA...MAINLY THIS AFTERNOON AND EVENING.
THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND STRONG
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THIS WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS
MAY STILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 5, 7:57 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
857 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     5 NNE MAURINE           45.08N 102.56W
08/05/2013  E60 MPH          PERKINS            SD   PUBLIC

&&

POJORLIE
Local storm report, Aug 5, 8:27 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
927 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     NON-TSTM WND GST 12 S FAITH              44.84N 102.03W
08/05/2013  E65 MPH          MEADE              SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Aug 5, 8:30 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     2 ENE WHITE OWL         44.60N 102.38W
08/05/2013  E60 MPH          MEADE              SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Aug 5, 8:47 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
947 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     RED SCAFFOLD            44.77N 101.85W
08/05/2013  E70 MPH          ZIEBACH            SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Aug 5, 8:54 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
954 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND GST     FAITH                   45.02N 102.03W
08/05/2013  M57 MPH          MEADE              SD   ASOS

&&

POJORLIE
Local storm report, Aug 5, 9:03 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1003 PM MDT MON AUG 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND GST     5 NE MILESVILLE         44.52N 101.62W
08/05/2013  E60 MPH          HAAKON             SD   TRAINED SPOTTER

&&

POJORLIE

The radar

The Rapid City radar (KUDX), 34 km away, was scanning. The volume nearest the first event began at 04:17 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Pennington

When
August 5, 9:17 PM MST
Where
Pennington County, 2.67 mi NW of Rapid City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.105, -103.261

Thunderstorm Wind, Pennington

When
August 5, 9:17 PM MST
Where
Pennington County, 2.67 mi NW of Rapid City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.105, -103.261

Strong wind gusts ripped a flag from its pole and bent the pole.

Heavy Rain, Pennington

When
August 5, 9:25 PM MST to 10:20 PM MST
Where
Pennington County, 1.77 mi NNE of Rapid City to 1.57 mi NNE of Rapid City
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.105, -103.212

Heavy rain caused minor flooding in north Rapid City. A car was washed into a ditch at the intersection of Maple Avenue and Disk Drive. Runoff flooded backyards and basements at the corner of Crestwood Drive and Racine Street. Rapid Creek rose to within a foot of its banks near the Central States Fairgrounds. The water quickly receded within 20 minutes at most locations.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469859, 469860, 472275.